Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A nonconforming combination of the finite element and volume methods with an anisotropic mesh refinement for a singularly perturbed convection-diffusion equation

Authors: Song Wang and Zi-Cai Li
Journal: Math. Comp. 72 (2003), 1689-1709
MSC (2000): Primary 65N30; Secondary 76M10
Published electronically: May 21, 2003
MathSciNet review: 1986800
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we formulate and analyze a discretization method for a 2D linear singularly perturbed convection-diffusion problem with a singular perturbation parameter $\varepsilon$. The method is based on a nonconforming combination of the conventional Galerkin piecewise linear triangular finite element method and an exponentially fitted finite volume method, and on a mixture of triangular and rectangular elements. It is shown that the method is stable with respect to a semi-discrete energy norm and the approximation error in the semi-discrete energy norm is bounded by $\displaystyle C h\sqrt{\left \vert \frac{\ln \varepsilon}{\ln h}\right \vert} $with $C$ independent of the mesh parameter $h$, the diffusion coefficient $\varepsilon$ and the exact solution of the problem.

References [Enhancements On Off] (What's this?)

  • 1. D.N. de G. Allen, R.V. Southwell, ``Relaxation methods applied to determine the motion, in two dimensions, of a viscous fluid past a fixed cylinder'', Quart. J. Mech. Appl. Math., 8 (1955) 129-145. MR 16:1171a
  • 2. L. Angermann, ``Error estimates for the finite-element solution of an elliptic singularly perturbed problem'', IMA J. Num. Anal., 15 (1995) 161-196. MR 96c:65177
  • 3. T. Apel and G. Lube, ``Anisotropic mesh refinement in stabilized Galerkin methods'', Numer. Math., 74 (1996) 261-282. MR 95a:65158
  • 4. Bank R.E., Bürgler J.F., Fitchner W. and Smith R.K., ``Some upwinding techniques for finite element approximations of convection-diffusion equations'', Numer. Math., 58 (1990) 185-202. MR 91i:65175
  • 5. I. Christie, D.F. Griffiths, A.R. Mitchell, and O.C. Zienkiewicz, ``Finite element methods for second order differential equations with significant first derivatives'', Int. J. Num. Meth. Engng. 10 (1976) 1389-1396. MR 56:4178
  • 6. M. Dobrowolski and H.-G. Roos, ``A priori estimates for the solution of convection-diffusion problems and interpolation on Shishkin meshes'', Zeitschrift für Analysis und Anwendungen, 16 (1997) 1001-1012. MR 99e:65154
  • 7. M. Feistauer, J. Felcman and M. Lukácova-Medvid'ová, ``Combined finite-element volume solution of compressible flow'', J. Comp. Appl. Math., 63 (1995) 179-199. MR 96k:76071
  • 8. M. Feistauer and J. Felcman, ``On the convergence of a combined finite volume-finite element method for nonlinear convection-diffusion problems'', Num. Methods PDEs, 13 (1997) 163-190. MR 98a:65123
  • 9. M. Feistauer, J. Slavik and P. Stupka, ``On the convergence of a combined finite volume-finite element method for nonlinear convection-diffusion problems. Explicit schemes'', Num. Methods PDEs, 13 (1999) 215-235. MR 2000a:65107
  • 10. R. Hangleiter and G. Lube, ``Boundary layer-adapted grids and domain decomposition in stabilized Galerkin methods for elliptic problems'', CWI Quarterly, 10, No.3&4 (1998) 1-24. MR 95d:65346
  • 11. J.C. Heinrich, P.S. Huyakorn, A.R. Mitchell, and O.C. Zienkiewicz, ``An upwind finite element scheme for two-dimensional convective transport equations", Internat. J. Num. Meth. Engng. 11 (1977) 131-143.
  • 12. J.T.R. Hughes and A.N. Brooks, ``A Multidimensional Upwind Scheme with no Crosswind Diffusion'', Finite element methods for convection dominated flows, (ed. T.J.R. Hughes) AMD Vol. 34, Amer. Soc. of Mech. Eng., New York (1979), 19-35. MR 81f:76040
  • 13. C. Johnson ``Streamline diffusion methods for problems in fluids'' in Finite elements in fluids, vol. VI, R.H. Gallagher et al. (eds.) John Wiley and Sons, London (1986) 251-261.
  • 14. J.J.H. Miller, S. Wang, ``A new nonconforming Petrov-Galerkin finite element method with triangular element for a singularly perturbed advection-diffusion problem'', IMA J. Numer. Anal., 14 (1994) 257-276. MR 95a:65190
  • 15. J.J.H. Miller, S. Wang, ``An exponentially fitted finite element volume method for the numerical solution of 2D unsteady incompressible flow problems'', J. Comput. Phys., 115, No.1 (1994) 56-64. MR 95f:76081
  • 16. J.J.H. Miller, E. O'Riordan, G.I. Shishkin, Fitted numerical methods for singular perturbation problems, World Scientific, Singapore (1996). MR 98c:65002
  • 17. H.-G. Roos, M. Stynes, L. Tobiska, Numerical Methods for Singularly Perturbed Differential Equations, Springer-Verlag, Berlin-Heidelberg (1996). MR 99a:65134
  • 18. H.-G. Roos, D. Adam, A. Felgenhauer, ``A novel nonconforming uniformly convergent finite element method in two dimensions'', J. Math. Anal. Appl., 201 (1996) 711-755. MR 97k:65260
  • 19. M. Sardella, ``On a coupled finite element-finite volume method for convection-diffusion problems'', IMA J. Numer. Anal., 20 (2000) 281-301. MR 2001b:65108
  • 20. D. Scharfetter, H.K. Gummel, Large-signal analysis of a silicon read diode oscillator, IEEE Trans. Elec. Dev., ED-16, 64-77 (1969) 64-77.
  • 21. T. Skalický, H.-G. Roos, D., ``Galerkin/least-squared finite element method for convection-diffusion problems on Gartland meshes'', Report MATH-NM-12-98, Technical University of Dresden (1998).
  • 22. M. Stynes, E. O'Riordan ``A uniform convergent Galerkin method on a Shishkin mesh for a convection-diffusion problem'', J. Math. Anal. Appl, 214 (1997) 34-54. MR 99f:65177
  • 23. S. Wang, ``A novel exponentially fitted triangular finite element method for an advection-diffusion problem with boundary layers'', J. Comp. Phys., 134 (1997) 253-260. MR 98d:76111
  • 24. J. Xu and L. Zikatanov, ``A monotone finite element scheme for convection-diffusion equations'', Math. Comp., 68, No.228 (1999) 1429-1446. MR 99m:65228

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 76M10

Retrieve articles in all journals with MSC (2000): 65N30, 76M10

Additional Information

Song Wang
Affiliation: Department of Mathematics & Statistics, The University of Western Australia, 35 Stirling Highway, Crawley, Western Australia 6009, Australia

Zi-Cai Li
Affiliation: Department of Applied Mathematics, National Sun Yat-sen University, Kaohsiung, Taiwan 80424

Received by editor(s): June 7, 2001
Received by editor(s) in revised form: December 28, 2001
Published electronically: May 21, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society